Tornadoes · United States · Iowa · 2019
Unrated tornado, Plainview to Donahue, Iowa, July 9, 2019
From Plainview to Donahue, this Unrated tornado ran 0.1 miles across Scott County on July 9, 2019, touching down at 7:08 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 9, 2019
- Touchdown
- 7:08 PM CDT (00:08 UTC)
- Lifted
- 7:09 PM CDT (00:09 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Scott County
- Touchdown point
- 41.640, -90.797
- Lift-off point
- 41.640, -90.796
- Record number
- 1907091808-01
The damage survey
2 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms moved across eastern Iowa during the early evening. These low topped supercells interacted with a warm front that was draped across eastern Iowa and prodcued two brief tornado touchdowns near Walcott and Donahue. No damage was reported or observed with these touchdowns.
Iowa State Troopers observed a brief tornado near the intersection of 230th Street and 60th Avenue, just north of the I-80 Truckstop in Walcott. The tornado caused no damage from which the National Weather Service could assign an EF-scale rating.
A trained spotter observed a brief tornado in an open field. The tornado caused no damage from which the National Weather Service could assign an EF-scale rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:00 UTC | 19:35 UTC | Heat Advisory | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 9, 6:15 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 9, 6:15 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 615 PM CDT Tue Jul 9 2019 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 307 PM CDT Tue Jul 9 2019 A warm front extended from sw MN to se IA and was lifting northeast. A line of showers and isolated thunderstorms associated with a MCV was moving across se MN and northeast IA. && .SHORT TERM...(This Evening through Wednesday) ISSUED AT 307 PM CDT Tue Jul 9 2019 Late this afternoon and Tonight: Scattered thunderstorms should occur as a warm front lifts northeast across the cwa. A marginal risk for severe storms was over the entire cwa for the potential for damaging winds to 60 mph, torrential rainfall with PWAT's over 2 inches. Deep layer shear is rather weak but if sfc winds can back to the se then an isolated tornado or two is possible on the warm front if a discrete supercell can develop. With southerly sfc winds this limits the tornado potential. Mid level lapse rates are weak but the SBCAPES are in the 3000-4000 J/kg range. The main time frame for isolated severe based on CAM's is about 4 pm to 10 pm. Lows will be in the lower 70s. Wednesday: An unseasonably strong upper level trough and attendant cold front will push across the Midwest. The better shear and stronger mid level winds (50 knots) will be across WI but enough forcing/shear will exist in the dvn cwa to develop scattered strong thunderstorms in our western cwa by early afternoon. Then this quickly transforms into a squall line along the MS River as it races eastward. Timing is everything with this scenario suggested by the NAMNEST. However, the HRRR/NAM has weak to little low level convergence with the front not lighting up until late in the afternoon. By then the storms will be east and southeast of the dvn cwa. So we will have to see. With plenty of SBCAPE of 4000 J/kg ahead of the front and sufficient shear there is a SLGT risk for severe storms, mainly along and east of the MS River. Highs in the lower 90s with heat index values of 95 to 100, just below heat advisory criteria. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 307 PM CDT Tue Jul 9 2019 Wednesday night...Frontally forced line of storms should be mainly east of the CWA after 00z Thu. A low chance for a isolated to sctrd shower wrapping around the back end of the passing GRT LKS wave in the northeastern fcst area Wed evening, more likley just some cloud patches. Post-frontal northwest flow to bring in temps in the 60s for Thu morning lows. Thursday and Friday...Thursday looks to be the finest day in the upcoming stretch as sfc high pressure moves overhead. Expect temps in the low to mid 80s in most areas with modifying humidity levels. Thu night second night after a FROPA being the coolest with comfortable lows in the low to mid 60s, even some upper 50s possible. Then the building subtropical ridge acrs the western into central CONUS edges far enough east for warming temps on Friday. Could be a large diurnal swing if late Fri highs can attain the upper 80s to near 90. As the typical deep summer ridge and main MCS/storm track gets shunted to the northern plains over to the GRT LKS, the CWA may be at risk being close to the northwest flow part of the ring-of-fire and susceptible to some of this convective activity possibly bleeding down into the area either late Friday night or into portions of Saturday in the pattern transition phase acrs the region. Thus will have to continue to carry at least low CHC POPs for this possibility. Saturday through next Tuesday...The latest medium range model runs continue with the idea that the broad mid CONUS subtropical regime will continue for much of this period. This would mean that after Saturday, most of the effective storm track to be pushed up acrs the northern Rockies, acrs the Dakotas and over into the GRT LKS this period. Just a low chance to get clipped by a storm cluster especially in the north at night, with the area staying mainly dry and hot with highs in the upper 80s or into the 90s as the main upper jet stream pulses along or just north of the U.S.-Canadian border. But the "fly in the ointment" continues to be the building story of the potential tropical system in the Gulf as it develops and how far west/north inland this system can make it early to mid next week. It's eventual subsidence fields to the north of it may also help enhance the upper ridging locally keeping the area mainly rain free and hot if the system pulls up far enough to the northwest. But of course, the system and it's trends will have to be watched closely, as the rains from the system itself may have to be eventually be dealt with locally, if it makes it too far to the north and west. ..12.. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) ISSUED AT 615 PM CDT Tue Jul 9 2019 Widely scattered showers and thunderstorms with a weak passing front early this evening will likely affect the DBQ site, where a showers is in the forecast for early on. Elsewhere, the potential for the convection to impact the sites is too low to mention in the forecasts. VFR conditions are then likely through the rest of the night. Scattered thunderstorms are expected to redevelop Wednesday afternoon, mainly east of the terminal sites and thus not included in the forecasts with continued VFR conditions expected. && .HYDROLOGY... Issued at 1035 AM CDT Tue Jul 9 2019 On the Mississippi from New Boston LD17 down through Burlington, and Gregory Landing MO, broad crests of 2-4 day durations continue or are getting underway, with the crests generally ranging from a little over the flood stage to around a foot above it. The rest of the Mississippi will continue to see in bank crests below flood stage. Most of the tributary rivers continue to show steady to falling river levels below action stage. Scattered thunderstorms will move across the area this afternoon into Wednesday. In general rainfall amounts of a quarter to half inch over the next 24 hours are accounted for in the latest river forecasts and these amounts are doing little to impact the latest thinking and expected trends on most of the rivers. However, there is a chance that some of these storms will produce locally heavy rainfall amounts of an inch or more where they pass. If locally heavy rainfall occurs on a river basin, or a basin gets hit by more than one storm cluster, then in bank rises are possible on the impacted river. The current forecast beyond Wednesday still calls for mainly dry conditions which will allow river levels to recede. Beyond next weekend more uncertainty enters the forecast. The week of July 14th there is loose agreement with the global models of heavier than normal rainfall across portions of Minnesota and Wisconsin. If correct and the rainfall occurs on the upper reaches of the Mississippi River basin, this scenario would eventually result in another round of rises on some tributary rivers across Iowa and on the Mississippi. Eyes will also be on the path of a potential inland moving tropical system up off the Gulf, producing heavy rain along its' track next week. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...12 AVIATION...Sheets HYDROLOGY...12
Hazardous weather outlook, Jul 9, 1:18 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 118 PM CDT Tue Jul 9 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 118 PM CDT Tue Jul 9 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected especially late this afternoon and evening. There is a Marginal risk for severe storms across the entire outlook area. The most likely timing is between 4 PM and 10 PM. The primary risks are damaging winds and localized flash flooding from torrential rainfall rates up to 2 inches per hour. There is also a low risk for isolated tornadoes. Minor flooding is occurring or forecast to occur this week on the Mississippi River downstream of the Quad Cities. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a slight risk for severe storms on Wednesday afternoon as a cold front moves across the area, mainly along and east of the Mississippi River. The primary threats are damaging winds, localized flash flooding from torrential rainfall, and lightning. .SPOTTER INFORMATION STATEMENT... Spotter and amateur radio activation may be needed this afternoon and evening. Haase
In the hours before
Local storm report, Jul 9, 5:19 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HEAVY RAIN 1 NW MONTICELLO 42.24N 91.20W
07/09/2019 U0.00 INCH JONES IA TRAINED SPOTTER
TORRENTIAL RAIN PRODUCED RAPID RISE OF WATER ON CITY
STREETS
&&
TERRYSLocal storm report, Jul 9, 5:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM FUNNEL CLOUD CALAMUS 41.83N 90.76W
07/09/2019 CLINTON IA PUBLIC
ROTATING WALL CLOUD WITH BRIEF FUNNEL
EXTENDING HALF WAY TO THE GROUND EAST OF
CALAMUS. FEATURE HAS SINCE DISSIPATED.
&&Local storm report, Jul 9, 6:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT TUE JUL 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 4 W STANLEY 42.63N 91.86W
07/09/2019 M0.80 INCH BUCHANAN IA CO-OP OBSERVER
RAINFALL IN 30 MINUTES.
&&Special weather statement, Jul 9, 6:31 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 631 PM CDT Tue Jul 9 2019 IAC031-045-097-105-100015- Jackson-Cedar-Jones-Clinton- 631 PM CDT Tue Jul 9 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON... NORTHEASTERN CEDAR...SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, a strong thunderstorm was located near Olin, or near Stanwood, moving east at 20 mph. Wind gusts up to 50 mph are possible with this storm. This storm is also showing rotation and may produce a funnel cloud. Locations impacted include... Stanwood, Olin, Wyoming, Oxford Junction, Lost Nation, Onslow, Monmouth, Toronto, Nashville, Clarence, Baldwin, Emeline, Massillon Park, Oxford Mills, Eden Valley Refuge, Maquoketa Caves State Park, Hale, Crab Town, Maquoketa Municipal Airport and Buckhorn. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4221 9077 4193 9066 4185 9117 4202 9124 TIME...MOT...LOC 2329Z 251DEG 17KT 4197 9111 12
Special weather statement, Jul 9, 6:58 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Tue Jul 9 2019
IAC055-061-100045-
Dubuque-Delaware-
658 PM CDT Tue Jul 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBUQUE AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 745 PM CDT...
At 656 PM CDT, a strong thunderstorm was located over Edgewood, or 12
miles northeast of Manchester, moving east at 30 mph.
Winds in excess of 40 mph and frequent lightning can be expected
with this storm.
Locations impacted include...
Edgewood, New Vienna, Colesburg, Holy Cross, Greeley, Luxemburg,
Rickardsville, Sherrill, Sageville, Balltown, Durango, Edmore,
Bankston Park, Mud Lake Park, Cottage Hill, Finley's Landing Park,
Waupeton, Twin Bridges Park, Five Points and East Rickardsville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4264 9071 4255 9065 4255 9145 4264 9144
4265 9090 4268 9090
TIME...MOT...LOC 2356Z 259DEG 22KT 4265 9136
SheetsThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.1 hours before the tornado, 25 km from the path. July 10, 2019.
- Mixed-layer CAPE
- 802 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 3258 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.8
- 0-3 km lapse rate
- 6.4 K/km
Davenport, (KDVN), 12:00Z
11.9 hours after it, 25 km from the path. July 10, 2019.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 1377 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Quad Cities (DVN), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 210° 13 kt | 18 | 1012.9 | -RA | ||
| 22:11 UTC | 83 | 72 | 210° 14 kt | 1013.2 | -RA | |
| 22:15 UTC | 160° 11 kt | 1012.9 | +RA | |||
| 22:20 UTC | 130° 10 kt | 1012.9 | -RA | |||
| 22:24 UTC | 81 | 75 | 130° 8 kt | 1012.5 | -RA | |
| 22:25 UTC | 140° 7 kt | 1012.5 | -RA | |||
| 22:30 UTC | 170° 8 kt | 1012.5 | ||||
| 22:35 UTC | 190° 10 kt | 1012.5 | ||||
| 22:40 UTC | 180° 11 kt | 1012.5 | ||||
| 22:45 UTC | 170° 11 kt | 1012.5 | ||||
| 22:50 UTC | 160° 11 kt | 1012.5 | ||||
| 22:52 UTC | 84 | 74 | 160° 11 kt | 1012.2 | ||
| 22:55 UTC | 160° 10 kt | 1012.2 | ||||
| 23:00 UTC | 170° 9 kt | 1012.2 | ||||
| 23:05 UTC | 170° 10 kt | 1012.2 | ||||
| 23:10 UTC | 170° 8 kt | 1012.2 | ||||
| 23:15 UTC | 180° 14 kt | 1012.2 | ||||
| 23:20 UTC | 14 kt | 1012.2 | ||||
| 23:25 UTC | 170° 11 kt | 1012.2 | ||||
| 23:30 UTC | 170° 11 kt | 18 | 1012.2 | |||
| 23:35 UTC | 170° 10 kt | 15 | 1012.2 | |||
| 23:40 UTC | 170° 9 kt | 1012.2 | ||||
| 23:45 UTC | 160° 10 kt | 15 | 1011.9 | |||
| 23:50 UTC | 160° 11 kt | 1011.9 | ||||
| 23:52 UTC | 83 | 72 | 170° 9 kt | 19 | 1011.9 | |
| 23:55 UTC | 170° 9 kt | |||||
| 00:00 UTC | 160° 9 kt | 1011.9 | ||||
| 00:05 UTC | 160° 13 kt | 1011.9 | ||||
| 00:10 UTC | 170° 10 kt | 15 | 1011.9 | |||
| 00:12 UTC | 83 | 72 | 170° 12 kt | 18 | 1011.9 | VCTS |
| 00:15 UTC | 170° 9 kt | 15 | 1011.9 | |||
| 00:20 UTC | 170° 10 kt | 1011.9 | ||||
| 00:25 UTC | 180° 7 kt | 1011.9 | ||||
| 00:30 UTC | 170° 8 kt | 1011.9 | ||||
| 00:32 UTC | 83 | 73 | 170° 7 kt | 1011.9 | ||
| 00:35 UTC | 160° 8 kt | 1011.9 | ||||
| 00:40 UTC | 150° 8 kt | 1011.9 | ||||
| 00:45 UTC | 160° 11 kt | 1011.9 | ||||
| 00:50 UTC | 170° 9 kt | 14 | 1011.9 | |||
| 00:52 UTC | 83 | 73 | 170° 10 kt | 1011.9 | ||
| 00:55 UTC | 170° 10 kt | 1011.9 | ||||
| 01:00 UTC | 180° 11 kt | 1011.9 | ||||
| 01:05 UTC | 190° 10 kt | 1011.9 | ||||
| 01:10 UTC | 200° 9 kt | 1011.9 | ||||
| 01:15 UTC | 200° 11 kt | 1011.9 | ||||
| 01:20 UTC | 190° 9 kt | 1011.9 | ||||
| 01:25 UTC | 190° 10 kt | 1011.9 | ||||
| 01:30 UTC | 190° 10 kt | 1011.9 | ||||
| 01:35 UTC | 190° 9 kt | 1012.2 | ||||
| 01:40 UTC | 190° 9 kt | 1012.2 | ||||
| 01:45 UTC | 190° 8 kt | 1012.2 | ||||
| 01:50 UTC | 190° 7 kt | 1012.2 | ||||
| 01:52 UTC | 82 | 73 | 190° 8 kt | 1012.2 | ||
| 01:55 UTC | 190° 8 kt | 1012.2 | ||||
| 02:00 UTC | 190° 7 kt | 1012.2 | ||||
| 02:05 UTC | 190° 7 kt | 1012.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 18 km away, was scanning. The volume nearest the touchdown began at 00:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:42 UTC | FUNNEL CLOUD | Calamus | Clinton, IA | ROTATING WALL CLOUD WITH BRIEF FUNNEL EXTENDING HALF WAY TO THE GROUND EAST OF CALAMUS. FEATURE HAS SINCE DISSIPATED. |
| 00:00 UTC | HEAVY RAIN 0.34 | Camanche | Clinton, IA | RAINFALL IN 30 MINUTES. |
| 00:05 UTC | TORNADO | 1 W Walcott | Scott, IA | STATE TROOPERS REPORTED A BRIEF TORNADO TOUCHDOWN NEAR WALCOTT AT APPROXIMATELY 7:05 PM. THE FEATURE HAD SINCE DISSIPATED, BUT ROTATION IN THE CLOUDS AS STILL SEEN TO THE NORTH OF WALCOTT. |
| 00:08 UTC | FUNNEL CLOUD | 2 S Massillon | Cedar, IA | BRIEF FUNNEL. |
| 00:41 UTC | FUNNEL CLOUD | 3 Sse Donahue | Scott, IA | BRIEF FUNNEL CLOUD SEEN TO NORTHWEST OF NWS OFFICE. LASTED LESS THAN 1 MINUTE. LOCATION APPROXIMATE. |
| 00:41 UTC | TORNADO | 2 Sse Donahue | Scott, IA | A TRAINED SPOTTER OBSERVED A BRIEF TORNADO IN AN OPEN FIELD. THE TORNADO CAUSED NO DAMAGE FROM WHICH THE NWS COULD ASSIGN AN EF-SCALE RATING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of July 9, 2019
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 9 | 5:19 PM CDT | EF1 | Richland, ND | 1.5 | 100 | |||
| July 9 | 5:30 PM CDT | EF0 | Richland, ND | 0.2 | 50 | |||
| July 9 | 5:57 PM CDT | EF1 | Wilkin, MN | 2.0 | 100 | |||
| July 9 | 5:58 PM CDT | EF0 | Clay, MN | 0.5 | 75 | |||
| July 9 | 6:20 PM CDT | EF1 | Wilkin, MN | 0.9 | 150 | |||
| July 9 | 6:30 PM CDT | EF0 | Clay, MN | 3.0 | 150 | |||
| July 9 | 6:45 PM CDT | EF1 | Otter Tail, MN | 2.0 | 150 | |||
| July 9 | 7:41 PM CDT | Unrated | Scott, IA | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.